Ask Dr. Sam Goldstein Medically reviewed by Ed Zimney, MD
Q: My 14-year-old son has been on Concerta (methylphenidate) for three years. Lately, he has lost weight and been depressed. His grades are also falling. The doctor was concerned about the weight loss and switched him to Strattera (atomoxetine). He said it should help with my son’s depression and appetite. What else can I try for my son? He just seems sad all the time.
A: The first thing you can do for your son is educate yourself. Depression is a whole-body illness; it involves changes not only in mood but also in almost every area of a child or teen’s life. Depression impairs sleep, appetite, energy and general health, and can lead to stomachaches and headaches. It interferes with the ability to concentrate more than ADHD does, and hinders quick thinking.
In depressed children, school performance often declines, and moodiness and emotional outbursts put a strain on family relationships. Friendships tend to suffer as a child with depression becomes increasingly withdrawn, isolated, aggressive or argumentative. If your son fits this description, he may be having a major depressive episode. You should ask your son’s physician to refer you to a psychiatrist who has expertise in the area of children’s psychiatric problems and response to medications.
If your son has been taking Concerta, a slow-release form of methylphenidate, successfully for the past three years and now has sudden weight loss and depressive symptoms, this might be the result of a different psychiatric or medical problem rather than a side effect of his ADHD medicine. Strattera can work as an anti-depressant, but it is marketed as a medication specifically to treat ADHD.
I assume your physician has considered the possibility that the weight loss and mood changes are related to some specific medical condition (for example, mononucleosis).